Alert archive / Washington / Wind Advisories in 2024

Wind Advisory 9, NWS Spokane, WA

June 15, 20249 counties in Washington

NWS Spokane, WA issued this wind advisory at Jun 15, 2024, 12:05 PM PDT for 9 counties in Washington. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2024, 12:05 PM PDT (19:05 UTC)
Expired
Jun 15, 2024, 8:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 75 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS76 KOTX 151905
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1205 PM PDT Sat Jun 15 2024

WAZ033-035-036-160315-
/O.NEW.KOTX.WI.Y.0009.240615T1905Z-240616T0300Z/
/O.CON.KOTX.FR.Y.0005.240616T0800Z-240616T1500Z/
Washington Palouse-Upper Columbia Basin-Spokane Area-
Including the cities of Grand Coulee, Uniontown, Colfax, Pullman,
Rosalia, Fairfield, Coulee City, Ritzville, Airway Heights,
Oakesdale, Tekoa, Spokane Valley, Downtown Spokane, Wilbur,
Rockford, La Crosse, Creston, Harrington, Cheney, Davenport, and
Odessa
1205 PM PDT Sat Jun 15 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY...

* WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts 
  up to 45 mph. For the Frost Advisory, temperatures as low as 35 
  will result in frost formation.

* WHERE...Grand Coulee, Uniontown, Colfax, Pullman, Rosalia, 
  Fairfield, Coulee City, Ritzville, Airway Heights, Oakesdale, 
  Tekoa, Spokane Valley, Downtown Spokane, Wilbur, Rockford, La 
  Crosse, Creston, Harrington, Cheney, Davenport, and Odessa.

* WHEN...For the Wind Advisory, until 8 PM PDT this evening. For the 
  Frost Advisory, from 1 AM to 8 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Frost could harm sensitive outdoor vegetation. Sensitive outdoor 
  plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Take steps now to protect tender plants from the cold.

&&

$$

WAZ032-034-160300-
/O.NEW.KOTX.WI.Y.0009.240615T1905Z-240616T0300Z/
Lower Garfield and Asotin Counties-Moses Lake Area-
Including the cities of Ephrata, Pomeroy, Moses Lake, Alpowa
Summit, Clarkston, Quincy, and Othello
1205 PM PDT Sat Jun 15 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Ephrata, Pomeroy, Moses Lake, Alpowa Summit, Clarkston, 
  Quincy, and Othello.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ001-003-004-WAZ037-038-049-160315-
/O.CON.KOTX.FR.Y.0005.240616T0800Z-240616T1500Z/
Northern Panhandle-Idaho Palouse-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-Western Okanogan County-
Including the cities of Sandpoint, Metaline Falls, Eastport,
Genesee, Kellogg, Pinehurst, Chesaw Road, Twisp, Colville, Kettle
Falls, Wauconda, Loup Loup Pass, Tiger, Fourth Of July Pass,
Flowery Trail Road, St. Maries, Plummer, Moscow, Lookout Pass,
Winthrop, Northport, Mazama, Bonners Ferry, Orin-Rice Road,
Priest River, Sherman Pass, Newport, Methow, Deer Park,
Schweitzer Mountain Road, Fernwood, Chewelah, Metaline, Athol,
Fruitland, Highway 20 Wauconda Summit, Inchelium, Conconully,
Springdale-Hunters Road, Clark Fork, Wallace, Republic, Mullan,
Potlatch, Boulder Creek Road, Ione, Dobson Pass, and Osburn
1205 PM PDT Sat Jun 15 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Sandpoint, Metaline Falls, Eastport, Genesee, Kellogg, 
  Pinehurst, Twisp, Colville, Kettle Falls, Wauconda, Tiger, St. 
  Maries, Plummer, Moscow, Winthrop, Northport, Mazama, Bonners 
  Ferry, Priest River, Newport, Methow, Deer Park, Fernwood, 
  Chewelah, Metaline, Athol, Fruitland, Inchelium, Conconully, Clark 
  Fork, Wallace, Republic, Mullan, Potlatch, Ione, and Osburn.

* WHEN...From 1 AM to 8 AM PDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

SVH
1 follow-up statement
002 
WWUS76 KOTX 160305
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
805 PM PDT Sat Jun 15 2024

WAZ033-035-036-161500-
/O.EXP.KOTX.WI.Y.0009.000000T0000Z-240616T0300Z/
/O.CON.KOTX.FR.Y.0005.240616T0800Z-240616T1500Z/
Washington Palouse-Upper Columbia Basin-Spokane Area-
Including the cities of Rockford, Airway Heights, Fairfield,
Rosalia, Spokane Valley, Tekoa, Harrington, Oakesdale, Grand
Coulee, La Crosse, Coulee City, Pullman, Creston, Wilbur,
Davenport, Downtown Spokane, Cheney, Ritzville, Colfax,
Uniontown, and Odessa
805 PM PDT Sat Jun 15 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Rockford, Fairfield, Rosalia, Tekoa, Harrington, 
  Oakesdale, Pullman, Creston, Wilbur, Almira, Davenport, Deep 
  Creek, Reardan, Cheney, Tyler,  Uniontown, and Odessa.

* WHEN...From 1 AM to 8 AM PDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

WAZ032-034-160415-
/O.EXP.KOTX.WI.Y.0009.000000T0000Z-240616T0300Z/
Lower Garfield and Asotin Counties-Moses Lake Area-
Including the cities of Ephrata, Moses Lake, Alpowa Summit,
Clarkston, Quincy, Pomeroy, and Othello
805 PM PDT Sat Jun 15 2024

...WIND ADVISORY HAS EXPIRED...

Wind advisory has been allowed to expire as winds have begun to 
decrease across the region.

$$

IDZ001-003-004-WAZ037-038-049-161500-
/O.CON.KOTX.FR.Y.0005.240616T0800Z-240616T1500Z/
Northern Panhandle-Idaho Palouse-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-Western Okanogan County-
Including the cities of Mazama, Ione, Metaline, Chesaw Road, Loup
Loup Pass, Inchelium, Newport, Boulder Creek Road, Colville,
Clark Fork, Chewelah, Sandpoint, Dobson Pass, Fernwood,
Springdale-Hunters Road, Highway 20 Wauconda Summit, St. Maries,
Fruitland, Wauconda, Methow, Orin-Rice Road, Genesee, Flowery
Trail Road, Tiger, Pinehurst, Priest River, Metaline Falls,
Athol, Deer Park, Winthrop, Lookout Pass, Schweitzer Mountain
Road, Kettle Falls, Wallace, Mullan, Twisp, Conconully, Moscow,
Potlatch, Northport, Republic, Fourth Of July Pass, Kellogg,
Osburn, Sherman Pass, Bonners Ferry, Plummer, and Eastport
805 PM PDT Sat Jun 15 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Inchelium, Newport, Colville, Chewelah, Fernwood, 
  Wauconda, Methow, Genesee, Tiger, Priest River, Coolin, Athol, 
  Spirit Lake, Deer Park, Winthrop, Twisp, Kettle Falls, Mullan, 
  Conconully, Moscow, Potlatch,  Republic, and Plummer.

* WHEN...From 1 AM to 8 AM PDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

LN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Jun 15, 11:19 AM PDT, 46 minutes earlier.

Area forecast discussion, Jun 15, 11:19 AM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1119 AM PDT Sat Jun 15 2024

.SYNOPSIS...
Breezy to gusty winds along with isolated thunderstorms and rain
showers are expected Saturday afternoon and evening. Snow will be
possible down to 5000 feet. Temperatures will trend cooler into
early next week with the potential for frost in colder pockets
Sunday and Monday morning. Showers and thunderstorms, mainly in
the mountains will be possible each afternoon through midweek.

&&

.DISCUSSION...
Today through Sunday Night: Closed low over Vancouver Island will
track east across northern Washington and southern British
Columbia today. Cooling aloft associated with the low (500mb temps
dropping to near -28C), combined with afternoon heating will
destabilize the atmosphere. Surface based CAPE increases to
200-400 J/KG over the region, except 400-700 J/KG over NE
Washington into the Idaho Panhandle where the best chances for
thunderstorms will be found. Another story for today will be the
wind. A well mixed atmosphere and cold air advection will promote
breezy to windy conditions regionwide, with the strongest gusts
(30-40 MPH) found across the Columbia Basin into the West Plains
and Palouse. Localized gusts to 45 MPH will be found in the
windiest prone areas include the Waterville Plateau and Alpowa
Summit. Added boost to the gusts will also be found near
thunderstorms. Finally, 850mb temperatures drop to near 0C along
the Cascade crest this morning and near 2C in the Okanogan
Highlands. This will support snow levels near 4500 feet along the
crest and 5500-6000 feet in the Okanogan Highlands. This will
support light snow over Washington Pass, with a rain/snow mix at
Stevens and Sherman Passes. A persistent Puget Sound Convergence
Zone will be aimed at near Stevens Pass this afternoon and evening
producing moderate rain, with snow possibly mixing in at times.

For tonight models continue to advertise clearing skies and
decreasing winds for cooler temperatures. Areas of frost are
expected for the northern mountain valleys, and across the
Upper Columbia Basin, West Plains, and Palouse. There are a couple
wild cards though. Cloud cover associated with a deformation zone
could hold lows up near the Canadian border. And southwest winds
around the Upper Columbia Basin into the West Plains may not
completely decouple making it more difficult for temperatures to
drop into the mid 30s for frost formation. Frost advisories are in
place though given at least patchy frost is likely where winds
decouple and skies clear.

On Sunday another closed low develops over the region for hit and
miss showers. The cold advection comes to an end and pressure
gradients are much lighter equating to much less wind. High
temperatures will make into the 60s for most areas, although cloud
cover over the northern valleys and mountains from a deformation
area may mean temperatures don't even get out of the 50s in some
spots such as Colville and Republic. JW

Monday through Friday: The Low from Sunday will continue to exit the
region through Monday. Ongoing shower activity is expected over
Northeast Washington and the Idaho Panhandle. Amounts are not
forecast to be more than an additional few hundredths. Weak
convection could bring an isolated lightning strike from these
showers. High for the day will be in the 60s to low 70s.

For the rest of the week, a broad trough will set up over Western
Conus. Weak waves of moisture periodically pass through the Pacific
Northwest bringing spotty showers chances to the Inland Northwest.
The best chances are generally over the mountains. Weak afternoon
convection from daytime heating has around a 20-30% chance of
generating an isolated thunderstorm. The pattern will allow
temperatures to moderate to near normals. Highs will start in the
70s and climb into the 80s and low 90s by the weekend. Overnight
lows will start in the 40s and climb into the upper 50s and 60s for
Friday night. /JDC

&&

.AVIATION...

18Z TAFS: Windy with pop up shower and thunderstorms today.
Sustained winds of 15-23 kts, with gusts to 28-35 kts are forecast
over the region. There is a 30-50% chance of thunderstorms over
Northeast Washington into the Idaho Panhandle, with a 10-20%
chance across the Columbia Basin down into the LC Valley and
Palouse. Chances for thunderstorms for KDEW-KGEG-KSFF-KCOE will be
highest through early afternoon (around 21-22Z). Showers with
embedded thunderstorms will be more likely around mid afternoon after
20Z near KPUW along a west to east boundary. Convection will come
to an end after sunset with loss of daytime heating, with
decreasing winds as well.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
There is high confidence in continued VFR conditions through
Sunday morning. One potential caveat is for low ceilings and MVFR
ceilings to develop at KPUW between 15-18Z. /SVH

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  40  64  40  67  44 /  50  20  20  20  30  20
Coeur d'Alene  61  38  62  39  64  43 /  80  20  20  20  30  30
Pullman        60  36  60  38  61  40 /  50  20  20  20  30  20
Lewiston       71  44  70  46  70  48 /  30   0  20  20  30  20
Colville       62  32  58  34  67  37 /  90  40  50  30  50  30
Sandpoint      59  37  58  38  62  41 /  90  40  40  20  50  50
Kellogg        55  40  58  41  58  44 /  90  30  20  20  50  40
Moses Lake     69  40  68  44  73  45 /  10   0  20  20  10  10
Wenatchee      65  45  66  47  72  47 /  10  10  20  20  10   0
Omak           68  41  62  43  73  45 /  60  10  40  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory from 1 AM to 8 AM PDT Sunday for Central
     Panhandle Mountains-Idaho Palouse-Northern Panhandle.

WA...Frost Advisory from 1 AM to 8 AM PDT Sunday for Northeast
     Mountains-Okanogan Highlands-Spokane Area-Upper Columbia
     Basin-Washington Palouse-Western Okanogan County.

&&

In the hours before

Special weather statement, Jun 15, 10:57 AM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Spokane WA
1057 AM PDT Sat Jun 15 2024

WAZ036-037-151830-
Spokane Area WA-Northeast Mountains WA-
1057 AM PDT Sat Jun 15 2024

...A group of strong thunderstorms will impact portions of
southeastern Stevens, northern Spokane and southeastern Pend Oreille
Counties through 1130 AM PDT...

At 1057 AM PDT, Doppler radar was tracking a group of strong
thunderstorms 12 miles northeast of Deer Park, or 18 miles west of
Priest River, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Spokane, Nine Mile Falls, Deer Park, Newport, Fairwood, Country
Homes, Suncrest, Chattaroy, Mead, Town And Country, Elk, Mount
Spokane, Sacheen Lake, Dalkena, Clayton, Colbert, Milan, Diamond
Lake, and Bead Lake Campground.

This includes the following highways...
 U.S. Highway 2 in Washington between mile markers 293 and 333.
 U.S. Highway 395 in Washington between mile markers 165 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4765 11781 4817 11751 4832 11705 4780 11705
TIME...MOT...LOC 1757Z 252DEG 21KT 4811 11730

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CD
Special weather statement, Jun 15, 11:55 AM PDT, 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
1155 AM PDT Sat Jun 15 2024

IDZ001-151930-
Northern Panhandle ID-
1155 AM PDT Sat Jun 15 2024

...A strong thunderstorm will impact portions of southern Bonner
County through 1230 PM PDT...

At 1154 AM PDT, Doppler radar was tracking a strong thunderstorm near
Priest River, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Sandpoint, Priest River, Ponderay, Kootenai, Dover, Colburn,
Schweitzer Mountain, and Coolin.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 465 and 485.
 U.S. Highway 2 in Idaho between mile markers 6 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near southern Priest Lake or Lake Pend Oreille, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4808 11680 4825 11702 4853 11701 4834 11610
TIME...MOT...LOC 1854Z 227DEG 42KT 4824 11685

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CD

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:16 PM PDTFrost AdvisoryOTXAdams, Douglas, Ferry, Grant, Lincoln, Okanogan and 4 more38 hr
Jun 15, 10:57 AM PDTSpecial Weather StatementOTXSpokane33 min
Jun 15, 12:16 PM PDTSpecial Weather StatementOTXSpokane29 min

Nearby

Wind Advisories in Washington, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.